Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 34, NWS Newport/Morehead City, NC

June 20, 2007Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 20, 2007, 3:39 PM EDT for Onslow County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2007, 3:39 PM EDT (19:39 UTC)
Expired
Jun 20, 2007, 4:11 PM EDT
In force
32 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 50 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 201939
SVRMHX
NCC133-202030-
/O.NEW.KMHX.SV.W.0034.070620T1939Z-070620T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
339 PM EDT WED JUN 20 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 430 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SNEADS FERRY...OR ABOUT 11 MILES SOUTH OF NEW RIVER STATION...AND
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SNEADS FERRY BY 345 PM EDT...
  CAMP LEJEUNE AT 350 PM EDT...
  6 MILES SOUTH OF SWANSBORO BY 425 PM EDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3462 7757 3444 7752 3450 7706 3472 7711

$$

8
1 follow-up statement
000 
WWUS52 KMHX 202011
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
411 PM EDT WED JUN 20 2007

NCC133-202021-
/O.CAN.KMHX.SV.W.0034.000000T0000Z-070620T2030Z/
ONSLOW NC-
411 PM EDT WED JUN 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR ONSLOW COUNTY IS CANCELED...

THE THUNDERSTORM HAS MOVED OUT OF THE AREA...THEREFORE THE WARNING 
HAS BEEN CANCELED.

LAT...LON 3462 7757 3444 7752 3450 7706 3472 7711

$$

8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 12:43 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 20, 12:43 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1243 PM EDT WED JUN 20 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE OFFSHORE EARLY TONIGHT. WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED. HIGH PRESSURE WILL BUILD BEHIND THE
FRONT THURSDAY. ANOTHER FRONT WILL DROP INTO THE AREA FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHWRS HV STARTED FORMING IN WRN SXNS OF CWA LT THIS AM. FRNT IS
STILL W OF AREA...BUT APPRS TO HV MVD THRU RDU...FASTR THAN PREV
MDLS. LCL MESO MDLS TOO FAST IN BRINGG FRNT THRU BY A FEW HRS. SKIES
HV STARTED TO CLD UP ALREADY AHD OF FRNT...WHICH SHUD CUT DOWN ON
INSTBLTY. EVEN THO TEMPS ALREADY IN LO TO MID 80S...MA NOT SEE TOO
MUCH MR WRMG WI INCRSG CLDS AND APPCHG FRNT. LCL PW 1.7 INCHS AND
MOD CAPE ARND 2600. TSTMS HV FORMED ALNG THE CRYSTAL CST ERLY AFTN.
STORMS MA BCM STG...BUT NOT XPCTG SVR WI LTD INSTBLTY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
FRONT WILL MOVE E OF CWA BY SS. NAM SHOWG MAIN UPR LVL ENERGY MVG
OFFSHR ARND 0Z WI ANTHR ONE MVG THRU CWA THRU NGTTM HRS. WL CONT CHC
POPS THRU THE NGT WI THIS ENERGY. RDG TO BLD IN BHND THIS FRNT AT
THE SFC...BUT RMN IN NW FLO ALFT. THIS WL ALLW A WK SYSTEM TO DROP
INTO AREA THIS WKEND. AM ONLY CARRYING A SLGT CHC FOR FRI.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SIGNIFICANT CHANGES NOT MADE TO CURRENT FCST...WHICH AGREES WITH
HPC GUIDANCE. WK FRONT MEANDERS AROUND THE AREA SUNDAY WHICH WILL
WARRANT SMALL POPS. DRY FORECAST MONDAY AND TUESDAY...WITH TEMPS
AVERAGING ABOVE NORMAL FOR LATE JUNE.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
IFR CIGS AND VIS THIS AFTN MAINLY ARND TSTMS. CHC OF TSTMS WL CONT
THRU MUCH OF THE NGTTM HRS AS UPR LVL ENERGY SWINGS THRU. DEPENDING
ON SPEED OF CLRG BFR SR...CUD SEE SUM PATCHY FOG FORMG WI NRLY LO
LVL FLO AND WET GROUND.

REMAINDER OF PERIOD FROM THURSDAY ON SHOULD BE MOSTLY IN THE VFR
CATEGORY...WI THE EXCEPTION OF A WEAK SYS MOVING THROUGH THE AREA
FRI NIGHT...WHERE MVFR CIGS PSBL.

&&

.MARINE...
S-SWLY FLOW CONTINUES ACROSS WATERS THIS MORNING WITH WIND SPEEDS
NEAR 15 KTS AND SEAS 3 TO 4 FT. A FRONTAL BOUNDARY IS EXPECTED TO
MOVE ACROSS THE WATERS THIS AFTERNOON AND EVENING...WITH NLY FLOW
DEVELOPING BEHIND THE FRONT. GFS AGAIN TRIES TO DEVELOP A LOW ALONG
THE FRONT...WHICH WOULD MOSTLY AFFECT THE SOUTHERN COASTAL WATERS.
WILL USE A MODEL BLEND AND CAP WINDS AT 20 KT...KEEPING CONDITIONS
BLO SCA CRITERIA. WINDS SHIFT BACK TO S-SWLY BY LATE FRI AND
CONTINUE THROUGH THE REMAINDER OF THE FCST PERIOD.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...RAP
AVIATION...CGG
MARINE...CTC
Hazardous weather outlook, Jun 20, 4:18 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 AM EDT WED JUN 20 2007

NCZ029-044>047-079>081-090>095-098-103-104-210830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
418 AM EDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
EARLY THIS EVENING. SOME THUNDERSTORMS WILL PRODUCE LOCALIZED
RAINFALL AMOUNTS OF 2 TO 3 INCHES...ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

In the hours before

Special weather statement, Jun 20, 12:13 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1213 PM EDT WED JUN 20 2007

NCZ029-044-079-090-091-201715-
DUPLIN-LENOIR-GREENE-MARTIN-PITT-
1213 PM EDT WED JUN 20 2007

...STRONG THUNDERSTORMS WILL AFFECT PITT...MARTIN...GREENE...LENOIR
AND DUPLIN COUNTIES UNTIL 115 PM EDT...

AT 1213 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 28 MILES
NORTHEAST OF WILLIAMSTON TO 32 MILES WEST OF LA GRANGE...OR FROM 9
MILES SOUTHWEST OF RYLAND TO 10 MILES NORTH OF CLINTON...MOVING EAST
AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 1250
PM EDT...GREENVILLE AT 105 PM EDT...WINTERVILLE AT 115 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AYDEN AND FARMVILLE.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

3
Special weather statement, Jun 20, 1:32 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
132 PM EDT WED JUN 20 2007

NCZ098-201830-
ONSLOW-
132 PM EDT WED JUN 20 2007

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 230 PM EDT...

AT 132 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM SOUTH CENTRAL
PAMLICO COUNTY TO SOUTHWESTERN ONSLOW COUNTY...OR FROM 7 MILES
NORTHEAST OF HAVELOCK TO 12 MILES NORTHEAST OF HAMPSTEAD...MOVING
NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR  RURAL
CENTRAL ONSLOW COUNTY AT 150 PM EDT. RURAL EASTERN ONSLOW COUNTY AT
210 PM EDT..

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

3
Special weather statement, Jun 20, 1:33 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
133 PM EDT WED JUN 20 2007

NCZ044>046-080-081-090>093-098-201830-
DUPLIN-JONES-LENOIR-WASHINGTON-PITT-TYRRELL-BEAUFORT-CRAVEN-WESTERN
HYDE-ONSLOW-
133 PM EDT WED JUN 20 2007

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...HYDE...CRAVEN...
BEAUFORT...TYRRELL...PITT...WASHINGTON...LENOIR...JONES AND DUPLIN
COUNTIES UNTIL 230 PM EDT...

AT 133 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 51 MILES
NORTHEAST OF RIVER ROAD TO 16 MILES WEST OF WALLACE...OR FROM 13
MILES SOUTHEAST OF HERTFORD TO 16 MILES WEST OF WALLACE...MOVING EAST
AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RIVER ROAD AT 155 PM
EDT...WALLACE AT 220 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE KINSTON AND WASHINGTON.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Jun 20, 2:17 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
217 PM EDT WED JUN 20 2007

NCZ044>047-079>081-091>095-103-104-201915-
JONES-LENOIR-GREENE-WASHINGTON-PITT-TYRRELL-EASTERN DARE-WESTERN
DARE-BEAUFORT-PAMLICO-CRAVEN-WESTERN HYDE-EASTERN HYDE-CARTERET-
217 PM EDT WED JUN 20 2007

...STRONG THUNDERSTORMS WILL AFFECT CARTERET...HYDE...CRAVEN...
PAMLICO...BEAUFORT...DARE...TYRRELL...PITT...WASHINGTON...GREENE...
LENOIR AND JONES COUNTIES UNTIL 315 PM EDT...

AT 217 PM EDT...SEVERAL CLUSTERS OF STRONG THUNDERSTORMS FROM 22
MILES SOUTHEAST OF KILL DEVIL HILLS TO 14 MILES SOUTHEAST OF
KINSTON...WERE MOVING SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR NEW BERN AT 225 PM EDT...HAVELOCK AT 255 PM EDT...CEDAR
ISLAND AT 245 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE AYDEN...BEAUFORT...LA GRANGE...MOREHEAD CITY...RIVER
ROAD...WASHINGTON...WINTERVILLE...MANTEO...WANCHESE...KILL DEVIL
HILLS...KITTY HAWK...DUCK...SWAN QUARTER...MANNS HARBOR...AND STUMPY
POINT.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Local storm report, Jun 20, 2:35 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
235 PM EDT WED JUN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND GST     SWANQUARTER             35.40N 76.32W
06/20/2007  M66 MPH          MAINLAND HYDE      NC   COUNTY OFFICIAL

            233 PM SWAN QUARTER FERRY TERMINAL REPORTED WIND GUST TO
            66 MPH.

&&

JELARDO
Special weather statement, Jun 20, 3:15 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 PM EDT WED JUN 20 2007

NCZ103-202015-
EASTERN DARE-
315 PM EDT WED JUN 20 2007

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 415 PM EDT...

AT 315 PM EDT...THERE WERE STRONG THUNDERSTORMS 24 MILES EAST OF HYDE
COUNTY...OR ABOUT 43 MILES SOUTH OF KILL DEVIL HILLS...MOVING EAST AT
35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
RODANTHE...WAVES...SALVO AND PEA ISLAND.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:01 PM EDTMarine Weather StatementMHX119 min
Jun 20, 2:25 PM EDTMarine Weather StatementMHX2 hr
Jun 20, 2:28 PM EDTSevere Thunderstorm WarningMHXHyde62 min
Jun 20, 3:12 PM EDTSpecial Marine WarningMHX33 min
Jun 20, 3:47 PM EDTSpecial Marine WarningMHX28 min
Jun 20, 3:49 PM EDTSpecial Marine WarningMHX41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.